Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Vaginal Blood during a UTI but not on period?
avatar
An_248321 posted:
I just started antibiotics for a UTI on Friday (three days ago) and my period isn't supposed to come until the end of the month. However, just now I'm experiencing thick, dark vaginal blood and slight cramping. I'm wondering if it's because I didn't take my birth control last night, having to do with the UTI, or my period's off schedule?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. A UTI would not usually, by itself, prompt BTB. Also the medications usually prescribed for a UTI are not of the type that would interfere with hormone levels in your contraceptive pill.

Continue with your UTI medications and birth control pills as prescribed despite any BTB. If the BTB persists let the GYN or clinic that prescribed your birth control pills know.

Yours,
Jane


Helpful Tips

Tips
Doing yoga, (especially fetal position) always works for me as well as deep breathing, at least for a minute. More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.